My doctor doesn’t seem to care. I have taken Prozac as long as it’s been on the market, starting with one 20 mg tablet a day. After some years it didn’t seem to be enough, so I increased it to two tablets one day, and one the next. Later I went to two a day. When things are going good I drop back to one a day, then gradually build up again as life goes black. Does it hurt for me to increase my pills?
The following answer was largely written by Dr. Arnold Lieber, who has graciously agreed to be my consultant for this psychiatric question.
Although I believe your fears of ruining your brain are exaggerated, it is always best to stick with the prescribed treatment, and change it only in consultation with your doctor.
The process of telling your doctor how the drug is affecting you, and whether you are experiencing side effects, is an important part of the relationship, and forces your doctor to think about you, your problem, and his treatment of it.
Is your doctor a psychiatrist? If not, he may be uncomfortable going into highly charged emotional issues, and may simply be writing your prescriptions without much thought, in the hope of helping you without having to spend much time dealing with them.
Perhaps you have to make the unsatisfactory state of your treatment an explicit issue with him and try to resolve it. Have you told your therapist you think he doesn’t care? If his response isn’t helpful, or he evades the issue, then it may be time to consult someone else.